Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS La Crosse, WI

September 4, 2012Grant County, Wisconsin; Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 4, 2012, 7:35 PM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 70 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 7:35 PM CDT (00:35 UTC)
Expired
Sep 4, 2012, 8:45 PM CDT
In force
70 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Clayton County, IA, Grant County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:38 PM CDTTORNADO2 Nw Bloomington, WIPRELIMINARY RATING OF EF2 GIVEN WITH ROOF TORN OFF HOUSE...GARAGE COLLAPSE...OUTBUILDINGS DESTROYED AND TREES SNAPPED. TORNADO LASTED 2 MIN AND NEVER LEFT PROPERTY.
Sep 4, 7:40 PM CDTTORNADOPatch Grove, WIMULTIPLE REPORTS OF TORNADO ON THE GROUND.
Sep 4, 8:03 PM CDTTSTM WND GST 481 Ene Boscobel, WI
Sep 4, 8:05 PM CDTTSTM WND GST 70Glen Haven, WISEVERAL REPORTS OF 70 MPH GUSTS ACROSS NORTHERN AND WESTERN GRANT COUNTY. COMMUNITIES INCLUDE GLEN HAVEN...BAGLEY...BLOOMINGTON
Sep 4, 8:15 PM CDTHAIL 1.252 Se Patch Grove, WIOFF DUTY DISPATCHER REPORTED HAIL 1 TO 1.25 INCHES. SOME OF IT WAS CLUMPED TOGETHER WITH 3 TO 5 STONES. A FEW OF THOSE HIT HIS CAR AND CAUSED DAMAGE.
Sep 4, 8:30 PM CDTHAIL 14 W Lancaster, WI
Sep 4, 8:35 PM CDTTSTM WND GST 46Platteville, WI
Sep 4, 8:35 PM CDTTSTM WND GST 60Glen Haven, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS53 KARX 050035
SVRARX
IAC043-WIC043-050145-
/O.NEW.KARX.SV.W.0110.120905T0035Z-120905T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAYTON COUNTY IN NORTHEAST IOWA...
  GRANT COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 845 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM MUSCODA TO
  BOSCOBEL TO MARQUETTE...MOVING SOUTH AT 30 MPH. THESE STORMS CAN
  PRODUCE PING PONG BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. IN ADDITION...A SEVERE THUNDERSTORM WAS LOCATED NEAR       
  BLOOMINGTON...MOVING SOUTHEAST AT 25 MPH. 

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  FENNIMORE AND PORTERS BRIDGE AROUND 750 PM...
  BLOOMINGTON AROUND 755 PM...
  GUTTENBERG AND LANCASTER AROUND 805 PM...
  CASSVILLE AROUND 820 PM...
  PLATTEVILLE AROUND 825 PM...
  DICKEYVILLE AROUND 840 PM...
  CUBA CITY AND HAZEL GREEN AROUND 845 PM...

THIS WARNING REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT FOR 
WEST CENTRAL GRANT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
      4308 9129 4308 9118 4300 9116 4299 9106
      4307 9093 4307 9087 4312 9075 4317 9069
      4321 9054 4320 9042 4251 9042 4250 9043
      4250 9063
TIME...MOT...LOC 0032Z 344DEG 26KT 4316 9037 4307 9086
          4303 9123
WIND...HAIL 70MPH 1.50IN

$$

AJ
3 follow-up statements
565 
WWUS53 KARX 050058
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT TUE SEP 4 2012

IAC043-WIC043-050145-
/O.CON.KARX.SV.W.0110.000000T0000Z-120905T0145Z/
CLAYTON IA-GRANT WI-
758 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT AND
EASTERN CLAYTON COUNTIES UNTIL 845 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM HIGHLAND TO
LANCASTER TO GARNAVILLO...MOVING SOUTH AT 35 MPH. THESE STORMS CAN
PRODUCE PING PONG BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 
70 MPH. IN ADDITION...A TORNADIC THUNDERSTORM WAS LOCATED NEAR 
BLOOMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM ALSO CAN 
PRODUCE PING PONG BALL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 
70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LANCASTER AROUND 800 PM...
  GUTTENBERG AROUND 805 PM...
  CASSVILLE AROUND 815 PM...
  PLATTEVILLE AROUND 820 PM...
  DICKEYVILLE AROUND 830 PM...
  CUBA CITY AROUND 835 PM...
  HAZEL GREEN AROUND 845 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
      4308 9129 4308 9118 4300 9116 4299 9106
      4307 9093 4307 9087 4312 9075 4317 9069
      4321 9054 4320 9042 4251 9042 4250 9043
      4250 9063
TIME...MOT...LOC 0054Z 341DEG 30KT 4299 9030 4290 9078
          4286 9115
WIND...HAIL 70MPH 1.50IN

$$

AJ
499 
WWUS53 KARX 050111
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT TUE SEP 4 2012

IAC043-WIC043-050145-
/O.CON.KARX.SV.W.0110.000000T0000Z-120905T0145Z/
CLAYTON IA-GRANT WI-
811 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT AND
EASTERN CLAYTON COUNTIES UNTIL 845 PM CDT...

AT 806 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WERE ROUGHLY 
ALONG A LINE EXTENDING FROM GUTTENBURG TO LANCASTER TO UNION... 
MOVING SOUTH AT 35 MPH. THESE STORMS CAN PRODUCE PING PONG BALL SIZE 
HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. LOCAL LAW 
ENFORCEMENT OFFICIALS HAVE ALREADY REPORTED WINDS OF 70 MPH IN 
BAGLEY...NEW HAVEN AND BLOOMINGTON.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  CASSVILLE AROUND 815 PM...
  PLATTEVILLE AROUND 820 PM...
  DICKEYVILLE AROUND 830 PM...
  CUBA CITY AROUND 835 PM...
  HAZEL GREEN AROUND 845 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
      4308 9129 4308 9118 4300 9116 4299 9106
      4307 9093 4307 9087 4312 9075 4317 9069
      4321 9054 4320 9042 4251 9042 4250 9043
      4250 9063
TIME...MOT...LOC 0109Z 341DEG 30KT 4287 9025 4278 9072
          4274 9109
WIND...HAIL 70MPH 1.50IN

$$

AJ
235 
WWUS53 KARX 050136
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT TUE SEP 4 2012

IAC043-WIC043-050145-
/O.CON.KARX.SV.W.0110.000000T0000Z-120905T0145Z/
CLAYTON IA-GRANT WI-
836 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRANT AND
EASTERN CLAYTON COUNTIES UNTIL 845 PM CDT...

LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED GOLF BALL SIZE HAIL 
AND WINDS OF 60 MPH CAUSING DAMAGE THROUGH THE NORTHERN PART OF 
GRANT COUNTY WITH THE THUNDERSTORMS. 

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM BELMONT TO
LANCASTER TO CASSVILLE...MOVING SOUTH AT 20 MPH. THESE STORMS CAN
PRODUCE LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  POTOSI AND PLATTEVILLE AROUND 840 PM...
  DICKEYVILLE AND CUBA CITY AROUND 845 PM...

THIS WARNING WILL LIKELY BE EXTENDED IN TIME PAST THE 845 PM 
EXPIRATION AS MORE STORMS ARE FORECAST TO MOVE INTO THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THESE
STORMS...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS AND HAIL...WHICH
WILL UPROOT TREES...DOWN POWER LINES...AND PRODUCE WIDESPREAD DAMAGE
TO BUILDINGS AND VEHICLES. EVACUATE MOBILE HOMES AS THEY MAY BE
OVERTURNED. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4264 9072 4267 9089 4264 9090 4264 9116
      4308 9129 4308 9118 4299 9115 4299 9106
      4307 9093 4298 9068 4294 9043 4250 9043
      4251 9063
TIME...MOT...LOC 0133Z 355DEG 19KT 4278 9039 4274 9069
          4271 9101
WIND...HAIL 70MPH 1.75IN

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:37 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 4, 6:37 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
256 PM CDT TUE SEP 4 2012

MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING
AND ASSOCIATED SEVERE WEATHER POTENTIAL.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO
EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING
EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT
OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT
OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS
MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z
RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO
THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF
YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE
TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF
2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS
NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO
SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE.
STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS
CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN
MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX
SOUNDING.  TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF
THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD
OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN
NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH.

REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS
FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO
PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS
DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS
WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN
WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND
PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT
COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE
HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER
CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE.

TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS
FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS
OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT
NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER
SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY
OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z
NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS
AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE
TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO
AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY
POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM.
REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO
MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE
NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL
AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE...
THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG
NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER
SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT
SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE
FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL
UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC
DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE
PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH
THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE
OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY
00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A
COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS.

WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A
RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE
SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO
DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH
SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S
SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A
HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE
FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF
A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN
THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE
WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY
WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES.
SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON
THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH
MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA.
WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS
NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT
SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT
TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC
LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN
PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM
THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN
MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS
OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR
SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S.

THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS
FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY
RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A
LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE
FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT
TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE
AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE
04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO
ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR
FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING
PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY
NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL
SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY
LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER
MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY
AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE
GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO
INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF
I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS
PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE
UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF
LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO
6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT
RAINS ALL DAY LIKE THE NAM.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
256 PM CDT TUE SEP 4 2012

04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT
AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS
TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST
AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY.
INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW
FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE
PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH
EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS
BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE
AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY
NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND.
CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY...
THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY.
WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP
SEEING SOME UPPER 30S.

FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS
FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY
QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA.
WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO
NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH
PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN.

&&

.AVIATION...TONIGHT AND WEDNESDAY
637 PM CDT TUE SEP 4 2012

CURRENT CONVECTION SHOULD PUSH EAST OF THE KLSE BETWEEN 00 AND
01Z...GIVING WAY TO CLEAR SKIES AND GENERALLY WESTERLY WINDS. NEXT
FOCUS IS ON OVERNIGHT CONVECTION EXPECTED TO FIRE UP ACROSS
SOUTHERN MINNESOTA AT THE NOSE OF THE 850 MB MOISTURE TRANSPORT
AND AHEAD OF SURFACE COLD FRONT. STORMS SHOULD DEVELOP AROUND
06Z...AND THEN PUSH EAST ACROSS THE TAF SITES THROUGH AROUND 12Z.

ONE CONCERN FOR THE OVERNIGHT GIVEN THIS EVENING/S RAINFALL IS
DENSE FOG AT KLSE. IF SKIES REMAIN CLEAR EARLY ON AND WITH LIGHT
WINDS...COULD SEE SOME PATCHY RIVER VALLEY FOG AT KLSE. THIS WILL
NEED TO BE CLOSELY MONITORED.

CONTINUED PREVIOUS FORECAST FOR THE MOST PART...EXCEPT ADDED A
VICINITY SHOWER BETWEEN 13-15Z. WINDS WILL SHIFT TO THE NORTH
BEHIND COLD FRONTAL PASSAGE AN SKIES WILL BECOME CLEAR WITH SOME
GUSTY WINDS POSSIBLY UP TO 20 KTS AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
256 PM CDT TUE SEP 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...ZT
Hazardous weather outlook, Sep 4, 4:46 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE SEP 4 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
446 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

LOOK FOR THUNDERSTORMS TO AFFECT MUCH OF THE AREA BEFORE 8 PM. THESE
STORMS WILL BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING. SOME OF THE HAIL COULD BE THE
SIZE OF GOLFBALLS OR LARGER.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA AND
SOUTHERN MINNESOTA LATE THIS EVENING...THEN EXPAND INTO SOUTHWEST
AND CENTRAL WISCONSIN AFTER MIDNIGHT. THESE STORMS ALSO HAVE
THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE
EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE
REGION. A FEW STORMS MAY STILL BE SEVERE AS THEY TRACK TO THE EAST
WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE NOT EXPECTED TO BE
VERY WIDESPREAD AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL 8 PM...AND POSSIBLY AGAIN
LATE TONIGHT INTO WEDNESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/ZT/AJ

In the hours before

Local storm report, Sep 4, 7:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     RED MOUND               43.46N 91.15W
09/04/2012  E80 MPH          VERNON             WI   FIRE DEPT/RESCUE

&&

ADAMS
Local storm report, Sep 4, 7:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     GREENWOOD               44.77N 90.60W
09/04/2012                   CLARK              WI   AMATEUR RADIO

            TREE DOWN NEAR THE POST OFFICE IN GREENWOOD.

&&

WETENKAMP
Local storm report, Sep 4, 7:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     LOYAL                   44.74N 90.50W
09/04/2012                   CLARK              WI   AMATEUR RADIO

            SEVERAL SMALL TREES DOWN AROUND TOWN.

&&

WETENKAMP
Local storm report, Sep 4, 7:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             SPRING GROVE            43.56N 91.64W
09/04/2012  E2.50 INCH       HOUSTON            MN   PUBLIC

&&

ADAMS
Local storm report, Sep 4, 7:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
729 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             NEW ALBIN               43.50N 91.29W
09/04/2012  M1.75 INCH       ALLAMAKEE          IA   BROADCAST MEDIA

            RELAYED BY KWWL

&&

ZT
Local storm report, Sep 4, 7:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     RICHLAND CENTER         43.34N 90.38W
09/04/2012                   RICHLAND           WI   LAW ENFORCEMENT

            TREES DOWN ON NORTH EDGE OF RICHLAND CENTER

&&

JLR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:00 PM CDTSevere Thunderstorm WarningARXGrant60 min
Sep 4, 7:10 PM CDTSevere Thunderstorm WarningARXRichland65 min
Sep 4, 7:41 PM CDTTornado WarningARXGrant34 min
Sep 4, 8:09 PM CDTFlash Flood WarningARXCrawford, Grant6 hr
Sep 4, 8:51 PM CDTSevere Thunderstorm WarningARXGrant39 min
Sep 5, 1:48 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon27 min
Sep 5, 1:51 AM CDTFlash Flood WarningARXGrant3 hr
Sep 5, 1:59 AM CDTFlash Flood WarningARXCrawford, Grant3 hr
Sep 4, 7:06 PM CDTSevere Thunderstorm WarningARXAllamakee24 min
Sep 4, 10:10 PM CDTSevere Thunderstorm WarningARXClayton, Fayette65 min
Sep 4, 10:42 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek33 min
Sep 4, 11:09 PM CDTFlash Flood WarningARXAllamakee, Winneshiek5 hr
Sep 4, 11:14 PM CDTSevere Thunderstorm WarningARXClayton46 min
Sep 4, 11:36 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette, Winneshiek47 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningARXClayton61 min
Sep 5, 12:12 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell63 min
Sep 5, 12:31 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard44 min
Sep 5, 1:06 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek24 min
Sep 5, 1:28 AM CDTSevere Thunderstorm WarningARXAllamakee32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.